Drug allergy – When drugs make you sick

Drug allergy – When drugs make you sick

A drug should heal our symptoms or at least alleviate them. But medicines can also cause side effects. Rare but potentially dangerous side effects include drug allergies. In most cases, this leads to skin changes in the form of an itchy rash (drug rash). However, all other allergy symptoms can also occur, from a runny nose to asthma attacks to a life-threatening allergic shock. Anyone who observes such symptoms after taking a medication should consult a doctor.

Drug allergy in children

Three-year-old Phillip, for example, presented to the emergency room with a severely itchy rash all over his body. The cause was an antibiotic he had been taking for three days to treat a feverish middle ear infection . The emergency doctor prescribed a new antibiotic and an anti-itch juice (antihistamine) to treat the allergy.

Especially in children, it can be difficult to distinguish a drug eruption from a measles or other viral eruption. Therefore, a specialist should always clarify Unclear skin rashes, says paediatrician and allergist Dr Wolfgang Rebien, President of the Medical Association of German Allergists (ÄDA).

 

Drug allergy – what to do?

If a drug allergy is suspected, an allergy test should be carried out by a doctor who specializes in allergies no earlier than two weeks after the symptoms have subsided, but if possible, within the next six months. In some cases, it is possible to get clues to the triggering substance with the help of various skin and blood tests.

However, only relatively complex and not entirely harmless examinations, in which the patient retakes the drug under medical supervision, can offer certainty, reports the Göttingen allergist and dermatologist Professor Dr. Thomas Fuchs. He criticizes the fact that no official data is available for Germany on how high the risk of life-threatening drug allergies is. There is an urgent need for action here, says Fuchs.

Causes of drug allergy

Drug allergies are triggered relatively frequently by antibiotics, epilepsy drugs and painkillers. Gentle natural remedies such as echinacea or chamomile can also cause allergies. Occasionally, it turns out during allergological diagnostics that the affected person is not allergic to the active substance of the drug but to a so-called auxiliary or additive. This can be a colouring, flavouring or preservative.

The supposed penicillin allergy may not be triggered by the penicillin but by a dye in the tablet, for example. In this case, the allergy diagnosis is of great importance because the person concerned can take penicillin very well. Fuchs explains that it just has to be another manufacturer’s tablet that doesn’t contain that dye.

 

Bring an allergy pass with you.

In the case of drug allergies, it is, therefore, essential to have the result of the allergy test entered in an allergy pass and to always present this when visiting a doctor. Then, every doctor can choose an optimally effective and well-tolerated drug. The most effective therapy for drug allergies is to avoid the triggering substance consistently.

Those affected should only take new medication after consulting their doctor. People who have had an allergic reaction to one medicine before should also be careful with all other medications. They are ten times more likely to develop additional drug allergies.

Aspirin can make asthmatics breathless.

However, the symptoms of a drug allergy are not always the result of a genuine allergic reaction. It can also be a so-called pseudoallergy. In contrast to an allergic reaction, which usually only occurs a few days after taking the medication for the first time, complaints such as a skin rash, runny nose or shortness of breath can happen when you first take it.

An example of a pseudoallergy is bronchial asthma triggered by the analgesic and rheumatism drug acetylsalicylic acid (ASA). The average population’s risk of this is less than one per cent. In contrast, about every fifth of adults with asthma react to the intake of ASA with an asthma attack.

 

Similar Posts

Leave a Reply

Your email address will not be published. Required fields are marked *